Colorado, 2017

Tornado and Hail in Colorado, May 25, 2017

May 25, 2017 · NWS GLD · 4 events in 1 county or zone

A super cell thunderstorm moved east across central Yuma County producing large hail up to three inches in diameter. The largest hail fell near Idalia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A super cell thunderstorm moved east across central Yuma County producing large hail up to three inches in diameter. The largest hail fell near Idalia. The storm also produced a tornado near Bonny Reservoir not long after the tea cup size hail was reported. Due to the tornado occurring over open country, no damage was reported. The super cell quickly weakened as it crossed into Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 25, 11:19 AM MST, 2 hours earlier.

Area forecast discussion, May 25, 11:19 AM MST, 2 hours before
Area Forecast Discussion
National Weather Service Goodland KS
1219 PM MDT Thu May 25 2017

.SHORT TERM...(Today through Saturday night)
Issued at 345 AM MDT Thu May 25 2017

Today-tonight...latest 00z models have changed their tune a bit
regarding timing of showers/thunderstorms today which has also
impacted various other parameters including temperature, dewpoint
and wind.

Latest thinking is for a weather disturbance (currently over
northern Nevada and Utah) to move off the Colorado front range and
into the northwest half of the forecast area by mid afternoon
spreading east late in the day. Area remains under left front quad
of 90kt upper jet with great upper divergence. Strong to severe
thunderstorms are possible with large hail and damaging winds the
primary threats. Precipitation looks to linger through the evening
and perhaps midnight before lifting northeast and out of the area.
850mb temperatures warm about 8F to 13F across the area supporting
highs in the upper 70s (north) to near 90 (south), this matches
pretty well with latest 2m temperatures and bias corrected grids so
have raised highs as a result. Low temperatures in the upper 40s to
mid 50s.

Friday-Friday night...another weather disturbance moves off the
Colorado front range and into the area from the west-northwest by
mid to late afternoon continuing east through the evening and
overnight hours. Once again great upper jet divergence with this
feature and it may suggest storms transitioning into an MCS.
Afternoon temperatures look to warm into the low to upper 70s
(northwest to southeast) with lows in the upper 40s to mid 50s.

Saturday-Saturday night...upper trough axis finally forecast to move
across the area during the day slowly moving east of the area during
the night. Will have a continued threat for showers and
thunderstorms through midnight before drier air aloft moves in from
the north. High temperatures will be much cooler with low 60s
(northwest) to low 70s (far east and south). Low temperatures in the
mid 40s to around 50.

.LONG TERM...(Sunday through Wednesday)
Issued at 153 AM MDT Thu May 25 2017

There are chances for rain showers and storms over the Tri-State
region during the second half of the extended period. Sunday and
Monday, for the most part, will be a lull period as dry air will
take over the region.

Northwest upper level flow will continue to dominate over the
Central/High Plains through the period. So Tuesday and Wednesday
will have chances for precipitation due to shortwave troughs moving
over the region both days and frontal boundaries positioned near
the CWA. Instability and shear will be present as well, which
indicates that some severe storms may develop. With these days being
at the end of the period, it is hard to determine the exact impacts
and timing. Model guidance is showing similar ideas for these days
so the likelihood that precipitation will occur is higher at this
time. Will continue to monitor as the middle of next week
approaches.

Temperatures during the period will stay consistent and hover in the
70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1207 PM MDT Thu May 25 2017

VFR conditions forecast for the TAFs. Main focus will be the
timing of the storms this afternoon and this evening. Currently
looks like there will be two rounds of storms. The first round
will be isolated and likely form off the developing dry line over
East Central Colorado. Not far behind that initial development
will be the main round of storms that will be in a cluster as they
move east across the forecast area. Large hail and damaging winds
will be the threats with these storms. The activity will be east,
or should be east of the TAF sites by 3z or so.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...CLT
AVIATION...JTL
Hazardous weather outlook, May 25, 10:11 AM MST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1111 AM MDT Thu May 25 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261715-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1111 AM MDT Thu May 25 2017 /1211 PM CDT Thu May 25 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms are expected to develop near the Kansas and Nebraska
border around 2 pm MDT (3 pm CDT) and spread east across the area
through 9 pm MDT (10 pm CDT). A few severe storms are possible during
this time, with the largest threat being strong microburst winds in
excess of 65 mph...blowing dust and large hail around 2 inches in
diameter.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Severe thunderstorms are expected across much of the area Friday
afternoon through the night as a weather disturbance moves off the
Colorado front range and into the area. Supercell thunderstorms
producing very large hail, damaging winds and possibly a tornado
will be the primary threats in the afternoon. The storms are
expected to organize into a large cluster of storms in the evening
and overnight hours with the primary threats becoming large hail,
damaging winds, locally heavy rainfall and possible flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 2 pm MDT (3 pm CDT) and 9 pm
MDT (10 pm CDT).

JRM

The radar

The Goodland radar (KGLD), 135 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Hail, Yuma

When
May 25, 1:19 PM MST
Where
Yuma County, 3.66 mi ENE of Clarkville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.395, -102.553

Hail, Yuma

When
May 25, 1:53 PM MST
Where
Yuma County, 4.52 mi S of Yuma Arpt
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
40.035, -102.716

Hail, Yuma

When
May 25, 2:27 PM MST
Where
Yuma County, 5.75 mi ENE of Idalia
Measured
3 in hail
Property damage
$300
Reported by
Storm Chaser
Coordinates
39.746, -102.210

The windsheild was smashed from hailstones, some stones were larger than baseballs.

Tornado, Yuma

When
May 25, 2:35 PM MST to 2:42 PM MST
Where
Yuma County, 4.18 mi NNE of Hale Bonny Dam Arpt to 5.29 mi NE of Hale Bonny Dam Arpt
Rating
EF0
Path length
2.78 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
39.688, -102.156

Based on rotation from radar, the tornado moved east-southeast and crossed CR MM but remained north of CR 7. Due to the tornado occurring over open country, no damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyThe tornado archive for Colorado, 2017Warnings in Colorado, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700089, 700091, 700092, 700095.